Mississippi, 2020

Hail in Mississippi, March 22 to 23, 2020

March 22 to 23, 2020 · NWS JAN · 3 events in 3 counties and zones

A few thunderstorms moved across northern portions of Mississippi early in the morning of March 23rd and produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few thunderstorms moved across northern portions of Mississippi early in the morning of March 23rd and produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 22, 8:55 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 22, 8:55 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
955 PM CDT Sun Mar 22 2020

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...

The forecast is generally on track in the near term with a broad
region of isentropic ascent and shower development shifting
eastward into the ArkLaMiss Delta region this evening as
previously expected. Modest instability (generally less than 500
j/kg most unstable CAPE and mid level lapse rates ~6.0 deg C)
will support isolated thunderstorms. Have made minor adjustments
to rain chances and other weather elements for the overnight, but
no significant adjustments were necessary. Have also included a
mention for patchy areas of early morning fog south of the I-20
corridor. /EC/

Prior discussion below:

Tonight and Monday:

Conditions will steadily moisten and warm through Monday under
zonal flow aloft and increasing southwest flow at the surface and
lower levels of the atmosphere. With lows ranging from the upper
50s to middle 60s, chances for showers, along with an isolated
thunderstorm, will once again increase overnight into Monday
morning. This is as a result of another front dropping south into
the CWA, as a subtle mid/upper level disturbance traverses the
region.

By Monday mid-afternoon, the front will slow its southward
progression as the disturbance exits east of the region. The
coverage of convection will also decrease during this time.
However, due to the front, increased instability with 60s dew
points and highs ranging from around 70 to the lower 80s, a chance
of showers and an isolated storm will remain in the forecast
through the remainder of the daytime period. /19/

Tuesday through Sunday:

The primary features to note in the forecast remain the Marginal
Risk for strong to severe thunderstorms in northern parts of our
forecast area on Tuesday, the warmer than normal temperatures
expected around the region through the end of the week. An
anomalously strong ridge centered over the Gulf Coast and a
deepening trough over the western CONUS will keep our forecast
area beneath westerly and southwesterly flow aloft, while low-
level flow will continue mostly out of the south and west.

This warm, moist advection regime will lead to enough instability
ahead of a cold front's arrival on Tuesday to warrant the
Marginal Risk for severe thunderstorms mainly that afternoon and
evening. Surface based instability will be fairly meager despite
the daytime heating, and mid-level lapse rates look to be a
limiting factor, so do not anticipate widespread severe storms.
The primary threat will be damaging wind gusts, but some hail and
an isolated tornado cannot be ruled out with the strongest of
storms. Better mid-level forcing will remain just to our north
where a greater risk for severe weather exists in far northern
Mississippi. Apart from the risk of severe storms, gusty winds and
temperatures climbing into the lower to mid-80s can be expected
Tuesday.

As the front pushes south through the area Tuesday night into
Wednesday, the threat for severe weather will decrease and the
front will wash out along the Gulf Coast. Temperatures will
moderate a few degrees with the front having moved through part of
the area, but expect warmer temperatures to return with gusto for
Thursday and Friday. A combination of MOS guidance values,
locally derived 850mb temp correlations, and height/temperature
anomalies all support max temperatures ranging from the lower 80s
in the Delta to near 90 degrees in the Pine Belt both days. Timing
of the next storm system is still a little uncertain at this
time, but guidance suggests an upper-level shortwave trough/closed
low should be lifting from the Plains through the Midwest between
Friday to Sunday time frame. This will bring some moderation of
temperatures once an associated surface cold front moves through
our forecast area, but breezier winds and chances for showers and
thunderstorms will return with it as well. /NF/

&&

.AVIATION...
00Z TAF discussion:

Expect increasing IFR/MVFR category stratus as we go through
tonight in association with a weak front over the area. The worst
aviation weather will likely be in the GLH/GWO/GTR corridor where
considerable SHRA/VCTS will impact sites for much of the forecast.
Surface wind will be mainly light and somewhat variable depending
on location in relation to the front. While fog is not expected to
be a big concern, will monitor given the very moist BL. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  78  63  84 /  32  58  14  22
Meridian      60  78  63  84 /  16  63  20  19
Vicksburg     63  76  64  83 /  40  60  14  24
Hattiesburg   65  84  64  86 /  13  40  14  14
Natchez       66  79  65  83 /  20  39  14  18
Greenville    57  68  61  78 /  93  66  34  59
Greenwood     57  71  62  80 /  96  77  34  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 22, 2:51 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
351 PM CDT Sun Mar 22 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
351 PM CDT Sun Mar 22 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms will be possible Tuesday afternoon
through evening across far southeast Arkansas and portions of
Mississippi and northeast Louisiana along and north of Interstate
20. The main threat with these storms will be damaging wind gusts
and locally heavy downpours, however hail and an isolated tornado
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Mar 22, 10:44 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1144 PM CDT Sun Mar 22 2020

MSZ018-019-034-230530-
Washington MS-Sunflower MS-Bolivar MS-
1144 PM CDT Sun Mar 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lamont, or 10 miles north of Greenville, moving east at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Benoit around 1150 PM CDT.
  Shaw around 1205 AM CDT.
  Cleveland and Boyle around 1210 AM CDT.
  Blaine around 1215 AM CDT.
  Ruleville around 1220 AM CDT.

Other locations impacted by this storm include Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
      3343 9113 3345 9112 3347 9112 3350 9116
      3349 9118 3356 9123 3358 9115 3360 9113
      3362 9113 3365 9117 3367 9104 3388 9059
TIME...MOT...LOC 0444Z 250DEG 51KT 3353 9108

10

The radar

The Jackson/Brandon,MS radar (KDGX), 164 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bolivar

When
March 22, 11:04 PM CST
Where
Bolivar County, 2.88 mi E of Shaw
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -90.770

Hail up to the size of quarters fell in Shaw.

Hail, Montgomery

When
March 23, 1:20 AM CST
Where
Montgomery County, 2.99 mi NNW of Duck Hill
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.670, -89.740

Hail slightly larger than the size of quarters fell along US Highway 51 on the south side of Elliott.

Hail, Clay

When
March 23, 2:26 AM CST
Where
Clay County, Montpelier
Measured
1 in hail
Reported by
Public
Coordinates
33.720, -88.950

Hail up to the size of quarters fell in Montpelier.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881242, 881246, 881248.